Pennsylvania, 2008

Wildfire in Pennsylvania, April 23, 2008

April 23, 2008 · NWS PHI · 2 events in 2 counties and zones

Wildfires occurred in Monroe and Berks Counties on the 23rd. In Monroe County, four firefighting units were used to stop a two acre brush fire in the northern part of Coolbaugh Township.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Wildfires occurred in Monroe and Berks Counties on the 23rd. In Monroe County, four firefighting units were used to stop a two acre brush fire in the northern part of Coolbaugh Township. The companies responded at 630 p.m. EDT just south of Idlewild Drive in A Pocono Country Place. Strong west winds helped spread the blaze. A helicopter was used to drop water on the blaze. The fire was extinguished at 730 p.m. EDT with no damage to nearby homes. In Berks County, three firefighting companies were needed to extinguish a late day wildfire on Mill Creek Road in Maxatawny Township. It was extinguished within two hours as an acre of woodland burned.

April 2008 was a drier than normal month, which led to an above average number of wildfires across Pennsylvania. In Mount Pocono (Monroe County), the April monthly precipitation total was 2.65 inches, 1.64 inches drier than normal. In Reading (Berks County), the April monthly precipitation total was 2.45 inches, 1.23 inches drier than normal. Over half of the precipitation for the month fell after April 25th in Reading.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 2:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 23, 2:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT WED APR 23 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP DOWN FROM THE NORTH TONIGHT. HIGH
PRESSURE WILL BUILD IN FOR THURSDAY AND FRIDAY. A LOW PRESSURE WILL
MOVE EASTWARD DRAGGING A FRONT ACROSS THE REGION LATE SATURDAY INTO
SUNDAY. ANOTHER LOW WILL TRACK EASTWARD IMPACTING THE REGION MONDAY
AND TUESDAY. HIGH PRESSURE THEN RETURNS FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A WEAK BACKDOOR FRONT WILL PUSH DOWN FROM THE NORTH THROUGH THIS
EVENING AND OVERNIGHT. THE 12Z GFS TRACKS THE FRONT FARTHER SOUTH
THAN THE 00Z ECMWF/12Z NAM SO WE HAVE LEANED MORE TOWARD THE LATTER
SOLUTION.

BUFKIT SHOWS SOME DECENT CAPE AND NEGATIVE LIS FOR THE NORTHERN
PORTIONS OF THE CWA. THUNDERSTORMS MAY MAKE IT TO THE REGION AS
CONVECTIVE TEMPS ARE REACHED AND SOME MOISTURE REMAINS. ALTHOUGH IT
IS POSSIBLE THAT THE FRONT WILL COMPLETELY DRY OUT BEFORE SWEEPING
THE AREA, WE HAVE ADDED ISOLATED THUNDERSTORMS TO THE POCONOS,
LEHIGH VALLEY AND NW NEW JERSEY TO COVER THIS.

PATCHY FOG WILL ALSO BE POSSIBLE AGAIN OVERNIGHT, MAINLY IN OUR
SOUTHERN ZONES AND DELMARVA. WE HAD SOME PRETTY GOOD FOG IN
DELAWARE, THE EASTERN SHORE AND OVER DELAWARE BAY, SOME LOCALLY
DENSE, THIS MORNING AND CURRENT CONDITIONS CONTINUE TO SUPPORT THE
POSSIBILITY FOR FOG AGAIN TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL RETURN THURSDAY AND FRIDAY BRINGING WARM
TEMPERATURES AND SUNNY SKIES TO THE REGION. MAX TEMPS WILL BE IN THE
MID TO UPPER 70S IN MOST AREAS FOR BOTH DAYS AND WE USED A BLEND OF
MAV/MET TEMPS, WHICH WERE QUITE SIMILAR.

DEWPOINTS LOOK TO DROP THROUGH THE DAY AND AFTERNOON AND WITH THE
DRY CONDITIONS AROUND THE REGION, ESPECIALLY PENNSYLVANIA, THERE IS
A FIRE WEATHER CONCERN WITH RH LEVELS FALLING BELOW 30 PERCENT. WE
HAVE INCLUDED A SECTION TO COVER THIS. WE DID NOT GO WITH A WATCH AT
THIS TIME BUT WILL MONITOR AND MENTION POTENTIAL IN THE HAZARDOUS
WEATHER OUTLOOK /HWO/.

OVERALL IT SHOULD BE A BEAUTIFUL END TO A BEAUTIFUL WEEK
UNFORTUNATELY THE WEEKEND IS NOT LOOKING TOO PRETTY WITH RAIN MOVING
IN SO PLEASE READ THE LONG TERM FOR MORE INFORMATION.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FEWER DIFFERENCES THAN TYPICAL BETWEEN GFS AND ECMWF ON THIS
FORECAST CYCLE. USED HPC GRIDS FOR STARTING POINT WHICH WERE VERY
SIMILAR TO GMOS VALUES. UPCOMING WEEKEND LOOKS WET...WITH MAIN
FOCUS FOR PRECIPITATION ON SATURDAY AFTERNOON INTO SATURDAY NIGHT
WITH WARM FRONTAL/LOW PASSAGE AND AGAIN LATE SUNDAY NIGHT INTO
MONDAY AS STRONGER NEGATIVE TILT SHORTWAVE LIFTS THRU THE REGION.
12Z GFS AND 00Z ECMWF BOTH SUGGEST EVENT TOTAL QPF COULD REACH 1.5
INCHES OF RAIN.  COOLER AND DRIER CONDITIONS EXPECTED FOR LATER
TUE AND WED AS RIDGING BUILDS IN.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
FOR NOW, WELL CONTINUE TO AVOID MENTIONING ANY SHOWER ACTIVITY IN
THE TAFS WITH THE APPROACH OF WEAK COLD FRONT. THE MID LEVEL IMPULSE
IS WEAK, THE UPPER JET IS WEAK AND WELL REMOVED, LOWER LEVEL
FRONTOGENESIS IS FAIRLY WEAK, AND CAPES DONT REACH US BEFORE THEY
START TO DISSIPATE /TIMING OF THE FRONT DOESNT FAVOR CONVECTION FOR
US/. WE TIME THE FRONT A LITTLE FASTER THAN THE NAM, AND THE LIGHT
WINDS SHOULD COME AROUND TO SOUTHWEST IN ADVANCE OF IT, SO FOR NOW
WE ARE NOT FORECASTING VSBY RESTRICTIONS AWAY FROM THE TWO
SOUTHEASTERN SITES. WE PUT IN SOME MVFR VSBYS AT MIV AND ACY FOR A
TIME. AFTER THE FRONT, A MODERATE NORTHERLY FLOW SHOULD DEVELOP FOR
THE MORNING HOURS WITH CLEAR SKIES.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED THROUGH FRIDAY.
SCATTERED SHOWERS ARE POSSIBLE OVER THE WEEKEND AND THERE COULD BE
ISOLATED TSTMS.

&&

.MARINE...
SEAS WERE REDUCED TO 5 FT SWELLS AT MID MORNING AT THE BUOYS JUST
EAST OF OUR WATERS, AND INTO THE AFTERNOON THEY HAD CONTINUED A SLOW
AND UNSTEADY TREND DOWNWARD. WE CONTINUE WITH NO ADVISORIES. WINDS
BEHIND THE COLD FRONT ARE NOT PROGGED TO INCREASE TO MORE THAN
MODERATE SPEEDS, AND THEY SHOULD DIMINISH FAIRLY QUICKLY.

ADVISORY CONDITIONS ARE NOT ANTICIPATED THROUGH THE FIRST PART OF
THE WEEKEND. WE MAY APPROACH CONDITIONS BEGINNING SUNDAY AS WEAK LOW
PRESSURE AND A FRONTAL SYSTEM MAY AFFECT THE AREA.

&&

.FIRE WEATHER...
FINE FUELS REMAIN DRY. WE SHOULD SEE MORE DRY AIR MOVE OVER THE
REGION ONCE THE FRONT MOVES THROUGH OVERNIGHT INTO EARLY TOMORROW,
AND AFTERNOON RELATIVE HUMIDITY LEVELS SHOULD DROP TO OR BELOW 30
PERCENT OVER MUCH OF THE AREA. HOWEVER, WINDS LOOK TO BE STRONGEST
DURING THE MORNING ACCORDING TO BUFKIT SOUNDINGS. BY AFTERNOON, WHEN
THE RELATIVE HUMIDITY LEVELS WILL BOTTOM OUT, WINDS ARE UNIFORMLY
PROGGED TO BE BELOW 15 MPH. WE THEREFORE ARE ISSUING NO FIRE WEATHER
WATCH AT THIS TIME. WE WILL MENTION OUR CONCERN FOR FIRE WEATHER
CONDITIONS IN THE HWO.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA/SZATKOWSKI
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...SZATKOWSKI
AVIATION...DELISI
MARINE...DELISI
FIRE WEATHER...MEOLA/DELISI/SZATKOWSKI
Hazardous weather outlook, Apr 23, 2:37 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT WED APR 23 2008

NJZ001-007>010-012-013-015-017>020-027-PAZ054-055-060>062-067>071-
241945-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
337 PM EDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE WEATHER CONCERNS WILL BE HEIGHTENED DURING THE DAY THURSDAY.
FINE FUEL MOISTURE LEVELS REMAIN VERY LOW AND RELATIVE HUMIDITIES
WILL DROP TO NEAR 30 PERCENT THURSDAY AFTERNOON. WINDS ARE
EXPECTED TO REMAIN LIGHT ENOUGH SO THAT WARNINGS ARE NOT REQUIRED.
CONDITIONS WILL BE MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ014-016-021>023-025-026-241945-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-SALEM-CUMBERLAND-
ATLANTIC-CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
337 PM EDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-241945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
337 PM EDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Berks

When
April 23, 5:00 PM EST to 7:00 PM EST
Where
Berks forecast zone
Reported by
Newspaper
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Wildfire, Monroe

When
April 23, 5:00 PM EST to 7:00 PM EST
Where
Monroe forecast zone
Reported by
Newspaper
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94072, 94073.